The role of early notification from a social networking site in intentional cyanide ingestion [abstract] Abstract uri icon

abstract

  • Background: Cyanide is a potent and rapid acting chemical asphyxiant with varied industrial and laboratory uses. We report a case of intentional cyanide overdose by a university student laboratory worker who was successfully resuscitated due to prompt recognition of his ingestion on Facebook. Case Report: A 21 year-old college student notified friends through a Facebook conversation of his plans to ingest cyanide while alone in his dormitory. Campus police arrived minutes later and he was drowsy with slurred speech. He arrived to the hospital comatose and erythematous. He was tachycardic at 113 beats per minute, blood pressure 109/70 mmHg, and had Kussmaul respirations at a rate > 30 breaths per minute. He was promptly paralyzed, sedated, intubated, and placed on a ventilator with a minute ventilation of 20 L/min. He was given 5 g of hydroxocobalamin and 50 g of activated charcoal followed by 12.5 g of sodium thiosulfate. Initial pH was 7.04, and lactate returned at 20.5 mmol/L. Two and a half hours later his lactate was 5.2 mmol/L and pH was 7.54. The patient was extubated the following day with a full neurologic recovery. A blood cyanide concentration ultimately returned at 4.990 mg/L. Death has been associated with concentrations above 3 mg/L. Case Discussion: Cyanide is a potent inhibitor of mitochondrial cytochrome oxidase and is often fatal due to profound cellular hypoxia. Exposure is possible through oral, inhalational, and dermal routes. Clinical presentation includes rapid onset of nausea, confusion, syncope, coma, seizure, with acidosis and eventual cardiovascular collapse. The presentation and serum cyanide concentration are consistent with an expected fatal outcome. Aggressive supportive care and rapid administration of antidotal therapy likely contributed to a favorable outcome in this case. Social networking media has the ability to rapidly disseminate information and was instrumental in the positive outcome of this case. Networking sites, like Facebook, are aware of this phenomenon and have material to assist members with appropriate responses when suicidal gestures are presented to the general network community. Only one indexed article in the literature addresses the importance of social networking sites with regard to suicidality. In this case, rapid acquisition of information assisted in the appropriate treatment with lifesaving benefits. Conclusion: There is a paucity of literature on medical implications of social networking sites. This case highlights how such sites may help healthcare workers identify and treat patients with otherwise unknown exposures in a timely fashion.

publication date

  • 2012